Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Albuquerque, NM

July 19, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2018, 2:07 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 2:07 PM MDT (20:07 UTC)
Expired
Jul 19, 2018, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 223 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WGUS55 KABQ 192007
FFWABQ
NMC007-192300-
/O.NEW.KABQ.FF.W.0045.180719T2007Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
207 PM MDT THU JUL 19 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 500 PM MDT.

* At 205 PM MDT, Doppler radar indicated thunderstorms producing 
  moderate to locally heavy rain across the warned area. Flash 
  flooding is expected to begin shortly. Rainfall rates near 0.25 
  inch per hour is expected with these storms.

* Some locations that will experience flooding include...
  Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
      3660 10503 3658 10491 3650 10488

$$

DPorter
2 follow-up statements
680 
WGUS75 KABQ 192033
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
233 PM MDT THU JUL 19 2018

NMC007-192300-
/O.CON.KABQ.FF.W.0045.000000T0000Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
233 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 230 PM MDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain along the U.S. Highway 64 corridor. Flash 
flooding is expected to begin shortly. Rainfall rates of 0.25 to 
0.33 inch per hour are expected through 300 PM MDT.

Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River 
and Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State 
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some 
areas south of Highway 64 that will be impacted include Webster and 
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, 
Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.

&&

LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
      3660 10503 3658 10491 3650 10488

$$

DPorter
965 
WGUS75 KABQ 192300
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
500 PM MDT THU JUL 19 2018

NMC007-192308-
/O.EXP.KABQ.FF.W.0045.000000T0000Z-180719T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
500 PM MDT THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 500 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat; however, high water flows are still possible in arroyos and 
low water crossings. Please continue to heed any remaining road 
closures.

LAT...LON 3645 10495 3645 10508 3650 10516 3657 10512
      3660 10503 3658 10491 3650 10488

$$

DPorter

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 11:35 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 11:35 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1135 AM MDT Thu Jul 19 2018

.AVIATION...
18Z TAF CYCLE
Upper high over NM to slide to the east and to the TX Panhandle next
24 hrs. Isold to sct showers and tstms developing over the higher
terrain to move slowly and erratically. The stronger storms will
result in brief terrain obscurations in short lived mainly MVFR
cigs/vbys and wind gusts to 40kt.

&&

.PREV DISCUSSION...501 AM MDT Thu Jul 19 2018...
.UPDATE...
Decided to issue a Heat Advisory for Chaves, De Baca and Quay
Counties today. Zones are out.

&&

.PREV DISCUSSION...311 AM MDT Thu Jul 19 2018...
.SYNOPSIS...
Hot will be the weather story through Sunday with showers and
thunderstorms mostly confined to the western and northern mountains.
A strong back door cold front will bring fresh low level moisture to
the state Sunday night and Monday, creating a big increase in showers
and storms from Monday through much of next week. High pressure aloft
will be dancing around New Mexico through next week, creating a
plethora of different storm motions.

&&

.DISCUSSION...
We will be issuing a Flash Flood Watch for our Southwest Mountains
zone from noon today to midnight tonight. The main concern will be
flash flooding on the Buzzard Fire burn scar.

It's going to be hot through this coming weekend. Some high
temperatures will be near or above record highs the next few days.
High pressure will be over the four corners region today, slide
across northern NM tonight then take up residence over the TX
Panhandle Friday and Saturday. Then the high will move back west over
NM Sunday. All the while the high will strengthen a little. Steering
flow for thunderstorms will be light and varied. The best chances
for showers and thunderstorms will be over the western and northern
mountains each afternoon and evening through Sunday. A few storms
will survive into the western and central valleys as well as the
northeast. The general trend for convection will diminish a little
each day through Sunday as the high builds. The main moisture plume
will unfortunately be over AZ during this time.

A strong back door cold front will dive south into eastern NM Sunday
night into Monday, then rush through the gaps and canyons of the
central mountain chain Monday evening. Lots of low level moisture
behind the front will help fuel a sharp increase in showers and
thunderstorms all of next week. The activity will be widespread each
afternoon into the night, with areas of heavy rain and an increasing
concern for isolated flash flooding.

CHJ

&&

.FIRE WEATHER...
There will be an uptick in convective coverage and rain amounts over
west central and southwest areas today. Elsewhere across central and
northern NM cells will be more isolated, except for scattered
coverage in the northern mountains. The subtropical high pressure
system will migrate back overhead from the northwest today, and this
will cause storms to move very slowly and perhaps even become
stationary. The greatest risk of flash flooding will be below burn
scars in the west central and southwest mountains.

The upper high is forecast to shift just east of NM at the end of
the week.  It will steer drier air over the area from the southeast
Friday through Sunday with a downtick in thunderstorm activity.
Precipitable water values over central and eastern areas should
bottom out Saturday around 0.5-0.75 inch, while remaining near an
inch along the AZ/NM border. Portions of the central valley and
eastern plains can expect minimum humidities below 15 percent this
weekend, while high temperatures climb a few to around 10 degrees
above normal across the forecast area each afternoon.

An upper level trough exiting the northern and central Rockies will
steer a moist back door front southwestward through the fire weather
forecast area Sunday night. The front should reach the AZ border by
Monday evening as the high pressure system aloft sinks over
southwest NM. There will be an uptick in thunderstorm coverage and
rainfall intensity starting over the northeast as early as Sunday
night, then across much of the forecast area Monday and Tuesday as
the high pressure system migrates westward over AZ and moist
easterly low level flow persists. Temperatures will also fall with
the front and increasing precipitation coverage.

Look for moisture to recycle Wednesday as the upper high stays west
of NM. The high is forecast to stay west of NM through the end of
the week potentially allowing a couple more moist back door cold
fronts to arrive.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ534-537-538.

Flash Flood Watch through this evening for the following zones...
NMZ508.

&&
Hazardous weather outlook, Jul 19, 4:50 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
450 AM MDT Thu Jul 19 2018

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
450 AM MDT Thu Jul 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rain is possible primarily over the Southwest Mountains this
afternoon and evening, where localized areas of flash flooding may
occur. This includes the Buzzard burn scar in Catron County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to numerous thunderstorms are expected Monday through
Wednesday of next week. Storm motions will be slow and rainfall will
be heavy at times. This may lead to localized areas of flash
flooding, especially over and near recent and maybe older burn
scars. Isolated locations may receive up to 2 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 19, 2:28 AM MDTFlash Flood WatchABQ22 hr
Jul 19, 5:07 AM MDTHeat AdvisoryABQ15 hr
Jul 19, 1:18 PM MDTAreal Flood AdvisoryABQColfax117 min
Jul 19, 2:10 PM MDTFlash Flood WarningABQColfax3 hr
Jul 19, 3:20 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 19, 3:54 PM MDTFlash Flood WarningABQCatron3 hr
Jul 19, 4:28 PM MDTAreal Flood AdvisoryABQCatron2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.